Virginia, 2015

High Wind and Strong Wind in Virginia, November 18, 2015

November 18, 2015 · NWS RNK · 2 events in 2 counties and zones

High pressure was wedged against the eastern face of the Appalachians, while a deep low pressure system passed across the central Plains states. The tight pressure gradient between the two features resulted in 60 to 65 knot southeasterly low level jet along the central Appalachians.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

High pressure was wedged against the eastern face of the Appalachians, while a deep low pressure system passed across the central Plains states. The tight pressure gradient between the two features resulted in 60 to 65 knot southeasterly low level jet along the central Appalachians. Winds were particularly strong on the west side of the actual ridge lines, where downslope flow acted to draw the winds of the low level jet toward the surface, resulting in surface gusts 50 to nearly 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Nov 17, 11:29 PM EST, 4 hours 31 minutes earlier.

Area forecast discussion, Nov 17, 11:29 PM EST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1129 PM EST TUE NOV 17 2015

.SYNOPSIS...
LOW PRESSURE OVER THE SOUTHERN PLAINS WILL STRENGTHEN AND MOVE
NORTHEAST...PASSING WELL NORTHWEST OF THE AREA BY LATE WEDNESDAY.
THIS SYSTEM WILL PUSH A COLD FRONT THROUGH THE REGION ON THURSDAY.
HIGH PRESSURE FOLLOWS BEHIND THE FRONT FOR FRIDAY AND SATURDAY.
&&

.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 835 PM EST PM TUESDAY...

EASTERLY WIND GRADIENT OVER THE FAR WEST THE MAIN ISSUE OVERNIGHT
AS EVENING SOUNDINGS ALREADY SHOW A 35-40 KT JUST JUST BELOW 85H
AND WITHIN A LINGERING DRY LAYER THAT SHOULD AID MIXING. THIS
SUPPORTED BY GUSTS TO AROUND 40 MPH SEEN ACROSS PARTS OF TAZEWELL
COUNTY THIS EVENING...AND ONLY EXPECT SPEEDS TO INCREASE OVERNIGHT
AS THE JET ALOFT INCREASES AGAIN BY DAYBREAK. THUS APPEARS THE
GOING ADVISORY IS ON TRACK AS MAY ADD BLAND COUNTY GIVEN CURRENT
PROXIMITY OF HIGHER GUSTS PENDING LATER OBS. OTHERWISE COMBO OF
STRONG SHORTWAVE RIDGING ALOFT OVER LINGERING LOW LEVEL DRY AIR
KEEPING RAIN AT A MINIMUM DESPITE A GOOD VEERING WITH HEIGHT
PROFILE SEEN THIS EVENING. HOWEVER WITH TIME...EXPECT THE LOWER
CLOUD CANOPY SEEN ALONG THE SOUTHERN BLUE RIDGE TO EXPAND QUICKLY
NORTH AS THE DEEPER SOUTHEAST FLOW FINALLY TAKES OVER AFTER
MIDNIGHT. MODELS REMAIN LESS OPTIMISTIC ABOUT MUCH LIGHT RAIN OR
DRIZZLE UNTIL EARLY WEDNESDAY PER LATEST RUC/HRRR GIVEN DRY AIR SO
PLAN TO CUT BACK COVERAGE UNTIL LATE WHEN WILL CARRY SOME LOW
POPS BLUE RIDGE.

ALSO BUMPED LOW TEMPS DOWN IN SPOTS WHERE HAVE SEEN SOME BREAKS
DEVELOP PER LATEST IR LOOP BUT OVERALL THINKING THINGS WILL LEVEL
OFF IN THE UPPER 40S TO LOWER 50S ESPCLY IF CAN GET EVAPORATION
FROM SPOTTY -RA/-DZ.

PREVIOUS DISCUSSION AS OF 245 PM EST TUESDAY...

COLD AIR WEDGE IN PLACE DOWN THE EASTERN SLOPES OF THE APPALACHIANS
THIS AFTERNOON. MID DECK MOVING IN WITH VIRGA...THOUGH SOME
SPRINKLES HAVE REACHED THE SFC. THIS VIRGA IS ALLOWING FOR COOLING
THE LOWER LEVELS...KEEPING TEMPS IN THE 50S OVER THE
MOUNTAINS...WHILE THE REST OF THE PIEDMONT/FOOTHILLS AND PORTIONS OF
THE MOUNTAIN EMPIRE HAVE WARMED INTO THE 60S.

OVERALL...NO REAL CHANGE TO THE WIND EVENT COMING UP TONIGHT-
WEDNESDAY. TIGHT GRADIENT BETWEEN THE HIGH OVER NEW ENGLAND AND THE
LOW IN THE SOUTHERN PLAINS WILL KEEP IT GUSTY OUTSIDE THE WEDGE. AS
THE LOW STRENGTHENS AS IT MOVES TOWARD THE UPPER MS VALLEY BY
WEDNESDAY MORNING...A 65+KT LLJ 8H JET WILL WORK FROM THE MID MS
VALLEY EAST TO THE WRN SLOPES OF THE CENTRAL APPALACHIANS. THIS LLJ
WEAKENS BY WEDNESDAY MORNING...BUT SHOULD SEE A GOOD DEAL OF WIND
GUSTS EXCEEDING 45 MPH OVER THE DOWNSLOPE RIDGES OF SE WV...FAR SW
VA INTO THE NC/TN BORDER MTNS. PLACES LIKE BURKES GARDEN AND MT
ROGERS WILL SEE HIGHER GUSTS. AT THIS TIME...SEEMS THE WIND ADVISORY
IS IN GOOD STANDING. CLOUD COVER WILL BE PROBLEMATIC IN PREVENTING
SOME MIXING...BUT THE 12Z MODELS AS USUAL DO SHOW A TYPICAL DRYING
EFFECT IN THE MOISTURE FIELD SUCH THAT ANY CLEARING WILL ALLOW
STRONGER WINDS TO MIX DOWN TO THE SFC. THE CORE OF THE LOW LVL JET
STARTS TO HEAD NORTH OF THE AREA BY WED AFTERNOON WITH THE FLOW
TURNING MORE SOUTH AHEAD OF THE FRONT.

THE OTHER ISSUE AS WE HEAD INTO WEDNESDAY AND BEYOND IS RAINFALL AND
MOST OF THIS WILL ALL IN THE SHORT TERM PERIOD DISCUSSED BELOW.

PRIOR TO THIS UPSLOPE APPEARS STRONG ENOUGH TO SEND THE CLOUD DECK
LOWER THIS EVENING AND OVERNIGHT. MODEL SOUNDINGS SUGGEST MAINLY A
LIGHT RAIN/DRIZZLE SCENARIO WITH FOG POSSIBLE ALONG AND EAST OF THE
BLUE RIDGE. WITH CLOUDS AND ENOUGH MIXING TEMPS WILL DROP IN THE
UPPER 40S TO LOWER 50S...EXCEPT COOLER ON THE SRN BLUE RIDGE WHERE
MORE RAIN/DRIZZLE MAY OCCUR.

WEDNESDAY LOOKS DRIZZLY/COOL IN THE MORNING WITH LIGHT RAIN ALONG
THE BLUE RIDGE WITH GRADUAL RAIN CHANCES INCREASING AS WE HEAD INTO
THE AFTERNOON. IN SITU WEDGE WILL WEAKEN SOMEWHAT AS HIGH PUSHES
FURTHER NORTHEAST INTO ATLANTIC CANADA. RAIN WILL HOLD TEMPS DOWN
AND MAY BE TOO WARM WITH HIGHS OVER THE BLUE RIDGE. WILL GO WITH
MID TO UPPER 50S NC MTNS/TOWARD FLOYD COUNTY VA...WITH LOWER TO
MID 60S ELSEWHERE...THOUGH COULD SEE TEMPS STRUGGLE TO REACH ABOVE
50 OVER THE BLUE RIDGE FROM FANCY GAP TO BLOWING ROCK.

RAIN WILL STAY PATCHY UNTIL EARLY AFTERNOON BUT START TO BECOME
STEADIER TOWARD THE NC MTNS BY 3 PM...WITH MAIN FRONTAL BAND OF
SHOWERS ARRIVING AFTER SUNSET.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
AS OF 230 PM EST TUESDAY...

THE LONG AWAITED COLD FRONT WILL CROSS OUR REGION WEDNESDAY NIGHT.
AHEAD OF IT...STRONG SOUTHEAST FLOW WILL CONTINUE HEAD OF THE
FRONT/S ARRIVAL. WIND ADVISORY GUST CRITERIA STILL LOOKS PROMISING
AND WE WILL MAINTAIN THE CURRENT ADVISORY AS IS. THIS STRONG FLOW
WILL HELP TO ALSO MAXIMIZE RAINFALL ALONG THE CREST OF THE BLUE
RIDGE WHERE THE HIGHEST AMOUNTS ARE EXPECTED...ESPECIALLY IN AREAS
SOUTHWEST OF FLOYD VA INTO THE NORTHERN MOUNTAINS OF NORTH CAROLINA.
THIS GENERAL REGION IS EXPECTED TO RECEIVE AT LEAST TWO INCHES OF
RAIN FROM LATE IN THE AFTERNOON WEDNESDAY THROUGH THE CONCLUSION OF
THE PRECIPITATION LATE WEDNESDAY NIGHT. A STRIPE OF THREE INCHES IS
EXPECTED ALONG THE BLUE RIDGE IN THE NORTHERN MOUNTAINS OF NORTH
CAROLINA. MOST OF THIS PRECIPITATION IS EXPECTED TO FALL WITHIN
ROUGHLY A SIX HOUR WINDOW BETWEEN 6PM WEDNESDAY AND MIDNIGHT.

GIVEN THIS SCENARIO...WILL BE HOISTING A FLASH FLOOD WATCH FROM 400
PM WEDNESDAY THROUGH 1000 AM THURSDAY. THE END TIME WILL REFLECT NOT
THE CONCLUSION OF THE PRECIPITATION...BUT A PROJECTION AS TO WHEN
ACTUAL FLOODING MAY SUBSIDE ACROSS THE REGION.

DURING THE DAY THURSDAY...HIGH PRESSURE WILL BUILD INTO THE REGION
AND PROVIDE FAIRLY RAPID CLEARING OF PRECIPITATION AND CLOUD COVER
ACROSS THE AREA. HOWEVER...THIS WILL NOT BE BEFORE ENOUGH
INSTABILITY MAY DEVELOP ACROSS THE SOUTHEAST PART OF THE REGION FOR
SOME ISOLATED MORNING THUNDERSTORMS.

WHILE WE EXPECT GUSTY WINDS IN THE WAKE OF THE FRONT...PROJECTED 850
MB WIND MAGNITUDES DO NOT SUPPORT ADVISORY LEVEL SPEEDS AT THIS
TIME. THE GUSTY WINDS WILL CONTINUE INTO THURSDAY EVENING...BUT
GRADUALLY SUBSIDE DURING THE NIGHTTIME HOURS.

HIGH PRESSURE WILL SETTLE OVER THE REGION ON FRIDAY INTO FRIDAY
NIGHT...WITH LIGHT WINDS AND COOLER CONDITIONS.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 100 PM EST TUESDAY...

HIGH PRESSURE WILL BUILD OVER PENNSYLVANIA SATURDAY WITH
ASSOCIATED AXIS NOSING SOUTH ALONG THE LEE OF THE APPALACHIANS.
GUIDANCE HAS BEEN HINTING AT A CLIPPER SYSTEM MOVING ACROSS THE
GREAT LAKES REGION AND THROUGH PA/NY. THIS CONTINUES IN THE LATEST
GUIDANCE TODAY. OUR FORECAST HAS BEEN KEEPING ANY ASSOCIATED
PRECIPITATION OUT OF OUR REGION. HOWEVER...WITH THIS LATEST
ISSUANCE THAT NO LONGER WILL BE THE CASE. CONFIDENCE HAS INCREASED
ENOUGH TO START TO INCLUDE A SLIGHT CHANCE OF PRECIPITATION
SATURDAY NIGHT INTO EARLY SUNDAY WITH ITS PASSAGE. TEMPERATURES
BOTH AT THE SURFACE AND AT 850 MB LOOK COLD ENOUGH IN THE WEST FOR
THE POTENTIAL OF SOME ISOLATED RAIN/SNOW SHOWERS...WITH ISOLATED
RAIN SHOWERS MORE LIKELY EAST OF THE BLUE RIDGE WHERE CONDITIONS
WILL BE A LITTLE MILDER. ANY PRECIPITATION THAT FALLS WILL BE
SHORT LIVED AND LIGHT. GUIDANCE VARIES AS TO THE STRENGTH OF THE
WINDS BEHIND THE SYSTEM...BUT THERE ARE INDICATIONS TO SAY AT
LEAST WINDS WILL BE ON THE GUSTY SIDE THROUGH THE DAY SUNDAY.

HIGH PRESSURE BUILDS BACK INTO THE AREA FOR THE START OF THE NEXT
WORK WEEK WITH DRIER AND COOLER AIR IN PLACE ACROSS THE REGION.

&&

.AVIATION /04Z WEDNESDAY THROUGH SUNDAY/...
AS OF 1105 PM EST TUESDAY...

CLOUDS WILL CONTINUE TO INCREASE WHILE CIGS LOWER ACROSS THE
REGION OVERNIGHT INTO EARLY WEDNESDAY AS MVFR CANOPY ALONG THE
SOUTHERN BLUE RIDGE AND IN THE PIEDMONT MERGE. THIS IN
CONJUNCTION WITH INCREASING SOUTHEAST FLOW WILL ALSO AID IN
DEVELOPING LOWER CIGS ESPCLY AFTER MIDNIGHT ACROSS THE BLUE RIDGE
AND EVENTUALLY INTO KBLF/KLWB. HOWEVER GIVEN LINGERING LOW LEVEL
DRY AIR...SLOWED DOWN ONSET OF THE LOWER CIGS BY A COUPLE HOURS
BUT STILL APPEARS MOST WILL SEE SUB-VFR CIGS BY DAYBREAK
WEDNESDAY.

ONCE THE LOW LEVELS SATURATE...LOOKING AT PATCHY -DZ/BR AT
KROA/KBCB TOWARD DAWN AS WELL ON WEDNESDAY. BY THIS POINT CIGS
WILL BE DIPPING BELOW 1KFT. CIGS SHOULD ALSO FLIRT WITH SUB 1KFT A
KLYH AS WELL BY DAYBREAK WEDNESDAY. ALSO THE EASTERLY FLOW WILL
SLOWLY INCREASE OVERNIGHT...BUT EVEN BEFORE THAT KBLF SHOULD STAY
10-20KT WITH GUSTS TO 30KT UNTIL LATE. LATER TONIGHT THE LOW LVL
JET STARTS TO INCREASE TO 40-50KTS...BRINGING A STRONG GUSTY WIND
TO KBLF SO EXPECT AT TIMES THAT KBLF COULD GUST TO 35 KTS BY EARLY
WEDNESDAY...THOUGH THE HIGHER GUSTS WILL BE WEST OF KBLF.

LATEST GUIDANCE STILL INDICATES LLWS POSSIBILITY WEDNESDAY
AFTERNOON AND OVERNIGHT ESPCLY ACROSS THE WEST LATER IN THE DAY
AND NEAR THE BLUE RIDGE BY WEDNESDAY EVENING GIVEN THE 45-50 KT
JET JUST OFF THE SURFACE. THUS WILL INCLUDE A PERIOD OR TWO OF
LLWS AT ALL SITES FROM KROA WEST WHILE LEAVING OUT KLYH WHERE
MODELS SUGGEST MORE OF AN OVERNIGHT CONCERN WEDNESDAY NIGHT. GIVEN
A LOT MORE MIXING AT KBLF WITH GUSTY WINDS MIXING DOWN...KEPT IT
OUT OF THE TAF.

BY LATE WEDNESDAY MORNING MOST LOCATIONS SHOULD HAVE CIGS AROUND
1-3KFT...WITH BEST DZ/LIGHT RAIN THREAT SOUTH OF A KBCB/KROA LINE
ALONG THE BLUE RIDGE. CIGS MAY IMPROVE SOME AROUND KBLF/KLWB PER
DOWNSLOPE WEDNESDAY AFTERNOON AND AROUND KDAN WHERE WILL BE ON THE
PERIMETER OF THE WEDGE. ALSO NOT OUT OF THE QUESTION TO SEE VFR
AT KBLF AND KDAN BEFORE DEEPER MOISTURE AHEAD OF THE FRONT ARRIVES
WEDNESDAY EVENING.

WEDNESDAY AFTERNOON SE WINDS WILL CONTINUE TO STAY STRONG OVER THE
RIDGES FROM WEST OF KTNB-KBLF-KLWB...WITH THE LOW LEVEL JET
LIFTING OUT AND TURNING MORE SOUTHERLY BY LATE EVENING.

.EXTENDED AVIATION DISCUSSION...

THE NEXT ISSUE WILL BE THE MODERATE TO HEAVY RAIN WORKING IN BY
LATE WEDNESDAY EVENING AT KBLF/KLWB AND GRADUALLY REACHING
KDAN...KLYH AFTER MIDNIGHT INTO THURSDAY MORNING. THIS WILL KEEP
FLYING CONDITIONS POOR FROM WEDNESDAY NIGHT INTO EARLY THURSDAY
AFTERNOON. WINDS WILL TURN FROM SOUTHEAST TO SOUTHWEST WEDNESDAY
NIGHT INTO THURSDAY MORNING. EXPECT MVFR/IFR CONDITIONS THROUGH
EARLY THURSDAY AFTERNOON BEFORE THE MAJORITY OF THE HEAVIER
RAINFALL EXITS TO THE EAST. ALSO AN ABRUPT WIND SHIFT TO THE WEST
OR NORTHWEST BEHIND THE FRONT WILL OCCUR THURSDAY AFTERNOON.

THURSDAY NIGHT INTO FRIDAY...THE FRONT WILL QUICKLY HEAD INTO THE
WESTERN ATLANTIC WHILE HIGH PRESSURE NOSES ITS WAY EAST ACROSS THE
OHIO VALLEY AND MID ATLANTIC REGION. WHILE DRY WEATHER AND VFR
CONDITIONS ARE EXPECTED...SOMEWHAT GUSTY SURFACE CONDITIONS WILL
STILL BE POSSIBLE WITHIN THE PRESSURE GRADIENT BETWEEN THE
DEPARTING LOW AND BUILDING HIGH.

FRIDAY NIGHT INTO SATURDAY...THE CENTER OF HIGH PRESSURE MAY SHIFT
EAST OF THE REGION...ALLOWING FOR ANOTHER RETURN OF SOUTHERLY FLOW
AHEAD OF A CLIPPER SYSTEM THAT MAY IMPACT WESTERN PARTS OF THE
AREA LATE IN THE DAY SATURDAY. THIS SYSTEM MAY BRING A PERIOD OF
MVFR CIGS AS WELL AS SCATTERED RAIN/SNOW SHOWERS TO THE WESTERN
MOUNTAINS LATER SATURDAY INTO SUNDAY OTHERWISE VFR. WINDS MAY BE
STRONG BEHIND THIS FRONT SUNDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL 9 PM EST WEDNESDAY FOR VAZ007-009-015.
     FLASH FLOOD WATCH FROM WEDNESDAY AFTERNOON THROUGH THURSDAY
     MORNING FOR VAZ015>017-032.
NC...WIND ADVISORY UNTIL 9 PM EST WEDNESDAY FOR NCZ001-018.
     FLASH FLOOD WATCH FROM WEDNESDAY AFTERNOON THROUGH THURSDAY
     MORNING FOR NCZ001>003-018-019.
WV...WIND ADVISORY UNTIL 9 PM EST WEDNESDAY FOR WVZ042-043-508.

&&

SYNOPSIS...JH/WP
NEAR TERM...JH/WP
SHORT TERM...DS
LONG TERM...DS
AVIATION...AMS/JH/WP
Hazardous weather outlook, Nov 17, 3:23 PM EST, 12 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
323 PM EST TUE NOV 17 2015

VAZ007-009-WVZ042-043-508-182030-
TAZEWELL-SMYTH-MERCER-SUMMERS-WESTERN GREENBRIER-
323 PM EST TUE NOV 17 2015

...WIND ADVISORY IN EFFECT UNTIL 9 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-018-VAZ015-182030-
ASHE-WATAUGA-GRAYSON-
323 PM EST TUE NOV 17 2015

...WIND ADVISORY IN EFFECT UNTIL 9 PM EST WEDNESDAY...
...FLASH FLOOD WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ002-003-019-VAZ016-017-032-182030-
ALLEGHANY NC-SURRY-WILKES-CARROLL-FLOYD-PATRICK-
323 PM EST TUE NOV 17 2015

...FLASH FLOOD WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ010>014-018>020-022>024-034-035-045>047-059-WVZ044-507-182030-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-
CHARLOTTE-MONROE-EASTERN GREENBRIER-
323 PM EST TUE NOV 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ033-043-044-058-182030-
STOKES-ROCKINGHAM-CASWELL-YADKIN-FRANKLIN-HENRY-PITTSYLVANIA-HALIFAX-
323 PM EST TUE NOV 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND
WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ONE TO TWO INCHES OF RAINFALL IS EXPECTED WEDNESDAY AFTERNOON
THROUGH THURSDAY. SOME OF THE HEAVIER RAINS THAT FALL OVER THE
BLUE RIDGE MAY SEND STREAMS AND RIVERS UP THURSDAY INTO FRIDAY
ACROSS THE PIGG AND DAN RIVER BASINS. LOCALLY HEAVY RAINS
WEDNESDAY NIGHT INTO THURSDAY MORNING COULD CAUSE SOME POOR
DRAINAGE OR URBAN FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind, 1 strong wind. Local standard time, as filed.

High Wind, Tazewell

When
November 18, 4:00 AM EST to 6:00 PM EST
Where
Tazewell forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.125, -81.561 (the zone’s center; the record gives no point)

Several trees and powerlines were blown down at multiple locations across Tazewell county at various times through the day due to persistent damaging southeasterly winds.

Strong Wind, Bland

When
November 18, 6:00 AM EST to 6:00 PM EST
Where
Bland forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.134, -81.130 (the zone’s center; the record gives no point)

Strong southeasterly winds resulted in isolated reports of downed trees in Bland County.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 605320, 605321.